MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G48417
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 06/15/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant products: esbe-32-39-zt from lot # 8486889; zsle-13-74-zt from lot # 8115744; zsle-13-56-zt from lot # 7418136; aptus endo screws; esbe - cook cuff; lunderquist wire.Patient code: type 1a endoleak and secondary endovascular intervention is labeled, device code: endoleak is labeled.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported an (b)(6) female patient with an abdominal aortic aneurysm (aaa) previously underwent an endovascular aneurysm repair (evar) procedure via femoral access on (b)(6) 2017.The patient was treated using a zenith flex aaa endovascular graft bifurcated main body.A type 1a endoleak was discovered and the patient was brought in for secondary intervention to repair the leak.Additionally, the aneurysm sac was enlarged from the type 1a endoleak.During the secondary intervention performed on (b)(6) 2018, the patient was treated with perclose devices for access in both femoral arteries.Sheaths were used to access the femoral arteries and wires were placed.Lunderquist extra stiff wire guides were used.The patient was then treated with a 32mm coda balloon and endoscrews.Approximately 19 screws were placed and the graft was ballooned.The screws were placed with the assistance of an ivus catheter.After the screws were placed, it seemed to expand out the graft but it also seemed to put a small tear in the graft.An esbe-32-39-zt was placed to cover the tear.The cuff was then ballooned with the 32mm coda balloon and then a final angiography was done.No leak was noted and it seemed to fix both issues.
 
Event or Problem Description
It was reported that planning and sizing for the initial case is not available.They do not believe there was much of any calcification in the vessels during initial implant and there was no significant tortuosity in the patient's anatomy.However it was noted that there was a slight angle at the neck below the renal arteries.There were no obstructions however there was some high blood pressure during the time between initial findings and treatment of the endoleak.The physician believes it may have contributed to the endoleak.The patient was on a low dose aspirin regimen for antiplatelet medication.It was reported that the tear in the graft was caused by the endoscrews.Standard accessories for an evar were used with nothing out of the ordinary.A 30 cc syringe was used to inflate the coda 32mm 10fr.For touch up ballooning at the proximal seal zone,the overlap at bifurcation, and the distal seal zones.
 
Additional Manufacturer Narrative
Additional information.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Investigation evaluation: the device was not available for evaluation.Without the complaint device, a physical investigation was not able to be completed.Imaging was provided for review.A document based investigation has been performed including a review of the provided imaging, device history record, instructions for use and quality control data was conducted.Each zenith device is shipped with instructions for use (ifu), listing the indications for use, contraindications, warnings and precautions, and the correct deployment procedure.The device history record for complaint lot number 8229430 was reviewed and no non-conformances were noted.A preoperative ct scan, procedure angiography, 5-month postoperative ct scan and a secondary angiography procedure with intravascular ultrasound images were provided for review.The preoperative ct study, dated 9/12/17 was reviewed.There is a severe 75-degree lateral angulation of the suprarenal aorta above the level of the celiac trunk.There is then another severe 103-degree secondary angulation of the aorta immediately below the lra, leading into a large fusiform infrarenal aaa.The proximal neck has significant reverse tapered anatomy.The aortic diameter at the lra measures 21 x 18.3 mm and then dilates to 26.7 x 23.5 mm at 15 mm distal to the lra.This 5-mm increase represents a 24% diameter change within the proximal neck.There is also moderate calcification of this segment of the aorta.Bilateral common iliac arteries (cia) are patent with moderate to heavy calcification.The external iliac arteries are patent but calcified, bilaterally.The angiography procedure, dated 11/3/17, was reviewed.Initial aortogram shows a large, fusiform infrarenal aaa with significant tortuosity of the proximal aorta.There is significant angulation above the celiac trunk and immediately below the lra.The main body graft (zenith flex 28 x 82 mm) is deployed just below the lra with the contralateral limb oriented to the left.There is angulation of the graft between the suprarenal stent and sealing stent segments.On final angiography, the graft is patent but there appears to be a faint, early endoleak consistent with a type 1a.Impressions of the imaging reviewer.Endoluminal repair of an infrarenal aaa is attempted using a zenith flex (28 x 82 mm) main body device and bilateral zsle iliac legs.The repair is unsuccessful, with a type 1a endoleak evident on completion of the procedure and on the 5-month ct scan.This is due to multiple anatomic findings.On the preoperative imaging, there is severe 75-degree angulation of the suprarenal aorta just above the celiac trunk.There is another severe, secondary angulation of the aorta just below the lra measuring 103 degrees.Also, the proximal neck above the aaa has significant reverse tapered anatomy with a diameter increase of 5 mm (23%) in the proximal seal zone.All of these anatomic findings are outside of the ifu for this device and contributed to the lack of circumferential wall apposition and seal of the proximal graft.The type 1a endoleak is then addressed in a secondary procedure at 7 months.Multiple proximal screws are placed (19 screws per the report) in the sealing stent segment of the flex graft using an aptus device.This is to ¿tack¿ the graft to the aortic wall where there is lack of apposition.The intervention results in an aortic tear with active contrast extravasation from the lateral aortic wall.An esbe proximal cuff is then placed to cover this segment.On completion imaging, the extravasation appears to have resolved.The type 1a endoleak cannot be clearly seen, nor ruled out, due to limited image quality on the final run.It was originally reported that a tffb-28-32-zt (lot# 8229430), esbe-32-39-zt (lot # 8486889), zsle-13-74-zt (lot # 8115744) and zsle-13-56-zt (lot # 7418136) were implanted on 02nov2018.This complaint focus is a type ia endoleak from tffb main body device which was observed on 18jun2018.Additional interventions preformed to treat the type ia endoleak were ballooning and placing endoscrews.Approximately 19 screws were placed, after screws were placed it seemed to expand out the graft but also seemed to put a small tear in the graft.Then a esbe-32-39-zt lot #8486889 was placed to cover the tear.The cuff was then ballooned with the 32mm coda balloon and a final angio was done.No leak was noted and seemed to fix both issues.Additional information provided indicates that there was no significant tortuosity in the patient's anatomy but there was a slight angle at the neck below the renal arteries.There were no obstructions; however, there was some high blood pressure during the time between initial findings and treatment.Physician believes it may have contributed to the leak.Tear in the graft was caused by the endoscrews.It was also reported that there was a slight angle at the neck below the renal arteries, which would have compromised the sealing resulting in type ia endoleak.Per the ifu, key anatomical elements that may affect successful exclusion of the aneurysm include severe proximal neck angulation (>60 degrees for infrarenal neck to axis of aaa or >45 degrees for suprarenal neck relative to the immediate infrarenal neck); short proximal aortic neck (<15mm); an inverted funnel shape (greater than 10% increase in diameter over 15mm of proximal aortic neck) length.Necks exhibiting these key anatomical elements may be more conducive to graft migration or endoleak.All of the anatomic findings per the image review are outside of the ifu for this device and contributed to the lack of circumferential wall apposition and seal of the proximal graft.Therefore, it is concluded that the type ia endoleak in the mainbody device is due to failure to follow instructions.A quality engineer risk assessment was conducted to assess the risk of this failure mode and concluded a change is not required, thus no risk reduction activities are required at this time.The appropriate internal personnel have been notified and we will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
There has been no new information received since the last report was submitted.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7671825
Report Number1820334-2018-01708
Device Sequence Number14114428
Product Code MIH
UDI-Device Identifier10827002484174
UDI-Public(01)10827002484174(17)191002(10)8229430
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/02/2019
Device Model NumberG48417
Device Catalogue NumberTFFB-28-82-ZT
Device Lot Number8229430
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/15/2018
Supplement Date Received by Manufacturer07/19/2018
09/25/2018
Initial Report FDA Received Date07/09/2018
Supplement Report FDA Received Date08/08/2018
10/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age89 YR